Inventiones mathematicae

, Volume 132, Issue 3, pp 607–632

Simple geodesics and a series constant over Teichmuller space

  • Greg McShane


We investigate the Birman Series set in a neighborhood of a cusp on a punctured surface, showing that it is homeomorphic to a Cantor set union countably many isolated points cross a line. The local topology of the Cantor set is shown to be related in a simple way to the global behavior of simple geodesics. From this we deduce that a certain series is constant across the Teichmuller space.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Greg McShane
    • 1
  1. 1.Laboratoire de Mathématique, Université Paul Sabatier, F-31062 Toulouse, FranceFR

Personalised recommendations